Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The maximal orders of finite subgroups in $GL_{n}(\mathbf{Q})$

Author: Shmuel Friedland
Journal: Proc. Amer. Math. Soc. 125 (1997), 3519-3526
MSC (1991): Primary 20C10, 20G30
MathSciNet review: 1443385
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We give a relatively simple proof that the orthogonal group over the integers is the unique finite subgroup (up to a conjugation) in $GL_{n}(\mathbf{Z})$ of the maximal order for $n>>1$.

References [Enhancements On Off] (What's this?)

  • [C-R] Charles W. Curtis and Irving Reiner, Methods of representation theory. Vol. I, John Wiley & Sons, Inc., New York, 1981. With applications to finite groups and orders; Pure and Applied Mathematics; A Wiley-Interscience Publication. MR 632548
  • [Fei] W. Feit, The orders of finite linear groups, preprint 1995.
  • [Fri] S. Friedland, Discrete groups of unitary isometries and balls in hyperbolic manifolds, Linear Algebra Appl., 241-243 (1996), 305-341. CMP 96:15
  • [Kat] Y. Katznelson, On the orders of finite subgroups of $GL(n,{\mathbf{Z}})$, preprint, 1994.
  • [Min] H. Minkowski, Collected Works I, 212-218.
  • [R-T] Daniel N. Rockmore and Ki-Seng Tan, A note on the order of finite subgroups of 𝐺𝐿(𝑛,𝑍), Arch. Math. (Basel) 64 (1995), no. 4, 283–288. MR 1318996,
  • [Ser] Jean-Pierre Serre, Lie algebras and Lie groups, 2nd ed., Lecture Notes in Mathematics, vol. 1500, Springer-Verlag, Berlin, 1992. 1964 lectures given at Harvard University. MR 1176100
  • [Wei1] Boris Weisfeiler, Post-classification version of Jordan’s theorem on finite linear groups, Proc. Nat. Acad. Sci. U.S.A. 81 (1984), no. 16, , Phys. Sci., 5278–5279. MR 758425,
  • [Wei2] B. Weisfeiler, On the size and structure of finite linear groups, preprint.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20C10, 20G30

Retrieve articles in all journals with MSC (1991): 20C10, 20G30

Additional Information

Shmuel Friedland
Affiliation: Department of Mathematics, University of Illinois at Chicago, Chicago, Illinois 60607-7045

Received by editor(s): August 5, 1996
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1997 American Mathematical Society